Nose bleeds are inconvenient, messy and sometimes painful. Most people will get at least one nose bleed during their life. However, some people get frequent nose bleeds. One risk factor for nose bleeds is cocaine use. If you or someone you know uses cocaine, you may be at increased risk for nose bleeds, especially if you snort the drug. Therefore, it is important to understand how cocaine causes nose bleeds, how to manage them, and what complications can arise.
Article at a Glance:
Important points to remember about cocaine and nose bleeds include:
- Snorting cocaine can lead to nosebleeds because of damage to the skin and blood vessels in the nose
- Most nose bleeds can be managed at home
- Nose bleeds that last for longer than 20 minutes need medical attention
- Other nasal symptoms like sniffing and runny nose can also result from snorting cocaine
- Over time, cocaine use can damage the bone structure inside the nose
Snorting Cocaine and Nose Bleeds
Snorting cocaine can cause a few different nasal symptoms like:
- Nose bleeds
- Frequent sniffing and runny nose
- Sinus problems
- Problems with your sense of smell
- Scabs inside the nose
Nose bleeds are a common side effect of snorting cocaine. Doctors think that nose bleeds from cocaine are due to a couple of different factors. Snorting cocaine can both irritate the skin and harm the blood vessels in the nose. Ironically, because cocaine makes blood vessels constrict, in some cases doctors use it to help nose bleeds. For this reason, in a hospital setting, topical cocaine is sometimes used to treat or prevent severe nosebleeds. However, it is important to remember that this type of cocaine is topical — not snorted. Additionally, doctors use medical-grade cocaine and not the kind bought on the street.
How Does Snorting Cocaine Cause Nose Bleeds?
Snorting cocaine can cause problems to the skin and tissues in the nasal septum, the wall in the nose between the nostrils. Over time, snorting cocaine can cause wounds in the nasal septum. Symptoms of these wounds include:
- Nose bleeds
- Facial pain
- Destruction of the skin, tissues and bones in the nose
Snorting cocaine causes the nasal blood vessels to constrict, meaning that they carry less blood. However, the tissues in the nose rely on this blood flow to stay healthy. Without enough blood, the tissue may become unhealthy or die. Therefore, snorting cocaine can damage the skin, bones and tissues in the nose. In severe cases, the entire nose can collapse.
Injecting Cocaine and Nose Bleeds
When a person injects cocaine into their veins, the drug does not come into contact with the nose. So, injecting cocaine does not cause nose bleeds. However, injecting cocaine has been linked to other kinds of bleeding, including brain bleeds.
Smoking Cocaine and Nose Bleeds
Cocaine does not come into direct contact with your nose when you smoke it. Therefore, smoking cocaine is not likely to cause nosebleeds. Snorting cocaine is more commonly associated with nose bleeds.
How to Treat a Nose Bleed from Cocaine Use
About 90% of nose bleeds are minor and can be treated at home. Nose bleeds from cocaine use are similar to nose bleeds caused by other factors and can often be treated the same way. Steps to treat a nosebleed at home include:
- Sit down to avoid falling
- Lean forward to avoid swallowing blood
- Breathe through your mouth
- Gently squeeze your nostrils closed with your thumb and index finger for 10 minutes
- Do not put anything (like gauze or tissue) inside your nose
If your nose does not stop bleeding after 20 minutes, you should seek medical attention. Most nose bleeds happen in just one nostril. Nose bleeds that happen in both nostrils at the same time can be serious indicators of a health issue and harder to control. In very rare cases, nose bleeds can be serious enough to be life-threatening. Risk factors for severe nose bleeds include:
- Having just had surgery on your nose
- Being on blood thinners
- Having a problem with your natural blood clotting factors
- Having an aneurysm in the blood vessels in your nose
Richards, JR; Laurin, EG; Tabish, N; Lange, RA. “Acute Toxicity from Topical Cocaine for Epistaxis: Treatment with Labetalol.” The Journal of Emergency Medicine, March 2017. Accessed June 12, 2019.
Yaman, Huseyin; Aydın, Yusuf; Yılmaz, Suleyman; et al. “Recurrent and Massive Life Threatening Epistaxis due to Nasal Heroin Usage.” Clinical and Experimental Otorhinolarynology, September 2011. Accessed June 12, 2019.
Schwartz, RH; Estroff, T; Fairbanks, DN; Hoffmann, NG. “Nasal Symptoms Associated with Cocaine Abuse During Adolescence.” Archives of Otolarynology, January 1989. Accessed June 12, 2019.
Guyuron, B; Afrooz, PN. “Correction of Cocaine-related Nasal Defects.” Plastic and Reconstructive Surgery, March 2008. Accessed June 12, 2019.
U.S. National Library of Medicine. “Nosebleed.” August 25, 2017. Accessed June 12, 2019.
Tabassom, Ayesha; Cho, Julia. “Epistaxis (Nose Bleed).” StatPearls, January 30, 2019. Accessed June 12, 2019.
Medical Disclaimer: The Recovery Village aims to improve the quality of life for people struggling with a substance use or mental health disorder with fact-based content about the nature of behavioral health conditions, treatment options and their related outcomes. We publish material that is researched, cited, edited and reviewed by licensed medical professionals. The information we provide is not intended to be a substitute for professional medical advice, diagnosis or treatment. It should not be used in place of the advice of your physician or other qualified healthcare provider.